Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What causes excessive sleepiness ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I am 32, 5'10" and 150lb. My resting BP is 114/61 pulse is 55.
I am so tired and fatigued all the time. I can sleep for days without waking. Blood tests 3 weeks ago say i am not diabetic or have thyroid problems but am borderline anaemic - so I am taking iron. I have felt like this for years and one cause was undiagnosed coeliac. I stopped eating gluten and it took a year to feel a bit better (a bit better is not sleeping for 80 hours straight-just 18) The sleep clinic said i was fine. But i take prescribed 300mg modafinil a day but still struggle to stay awake. I try to exercise, and since the modafinil i am better but it has taken me 2 years to be able to work up to running 5k (3 times a week). I can never improve. I get pins and needles in my hands when i run.
Other symptoms - I always feel like the skin on my face and around my eyes is tight. I get headaches, and feel lightheaded, and my concentration and memory is poor (this was also a big symptom of the coeliac).
Is this the lack of iron? if so, how long will it take to feel better?? I am taking liquid iron because there is gluten in the pills. I think my pulse is a bit low for someone who isnt really very fit.
Could another food source be the problem as the symptoms are so similar to how i felt with the gluten? i have tried ellimination diets to the best of my ability but the symptoms dont ever go.
anything is greatly appreciated because i am so desperate to be awake and have normal energy. thanks.
Posted Sat, 28 Apr 2012 in Sleep Disorders
Answered by Dr. Kiran Kumar 1 hour later
Hi Gimme,

Thanks for your query.

There are many causes of excessive sleepiness. Pathologic sleepiness can be caused by external factors, primary psychiatric or sleep disorders.

The extrinsic factors include poor sleep hygiene, chronic alcohol or drug use, and the consumption of caffeinated beverages.

Intrinsic causes include psychiatric conditions, such as major depressive disorder, and primary sleep disorders, such as narcolepsy, obstructive sleep apnea, idiopathic hypersomnia, restless legs syndrome/periodic limb movement disorder, and circadian rhythm disturbances.

Excessive sleepiness also may be caused by use of prescription or over-the-counter medications.

See if you have any of the above.

Celiac disease leads to malabsorption and can cause fatigue.
Iron deficiency can contribute. Get your hemoglobin and iron studies done. It will help to identify iron deficiency if any.

Modafinil and regular exercise are the probably the best options for you.
Celiac disease only will not cause such severe symptoms.

I don't see any reason for you avoid any more food stuff. In fact, it can lead to nutritional deficiency and cause more harm.

Hope this answers your query.
Please get back if you need any further information

Thanks and Regards

Dr Kiran
Above answer was peer-reviewed by
Follow-up: What causes excessive sleepiness ? 1 hour later
thank you.
the sleep clinic said i had idiopathic hypersomnia but since that is just a term used when they dont really have any real reason for your sleepiness i dont want to just accept that as an answer. I dont want to be on modafinil for the rest of my life. I am still so very sleepy even when taking it! I havent always been like this so just to say 'idopathic hypersomnia' which i believe i would have always suffered from doesnt really help.

i know that coeliac causes malabsorption, my gastroenterologist was shocked at the damage to my gut and the fact that it took 2 years to heal, but now that it has i dont see that malabsorption is the issue. By the way, i have found gluten to cause extreme reactions. If i eat it i have the usual painful stomach cramps for an hour but will then fall asleep for at least a couple of days without waking. Its as if my body shuts down. I have also become lactose intolerant. Is it not possible that another food stuff is causing similar sleepiness symptoms that gluten does in me but lesser so?

As i said i am also border line anemic but dont see that being borderline would cause such extreme tiredness? If it is this however, how long will i have to take iron for to feel better?

i dont drink. too tired to go to the pub.

Answered by Dr. Kiran Kumar 2 hours later
Hi Gimme,

Thanks for writing back to me.

Certainly your problems are quite unique. I have come across many patients with Celiac and none had such sleepiness.

Yet I believe as your symptoms were initially related to celiac, there is a possibility of food stuff being related to your symptoms. You will need to systematically evaluate what is the trend and which food stuff leads to such symptoms.

I can't think of any other substitute for Modafinil. Also there is no curative medication for such a problem.

Anemia if borderline is quite unlikely to be the cause. Usually 3 months of iron supplements are sufficient to correct the anemia and another couple of months to build up the iron stores.

Unfortunately, medicine does not have explanation for all that we see. So some problems are labelled Idiopathic. This just means that we do not know that cause or the cause is not yet identified. So try your best to find out any pattern with your symptoms if any. That will help you over come.
You can consider consulting a Neurologist who can evaluate for Disorders of Sleep Centers in Brain.

Hope this answers your query.

Take Care

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor